Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Turbulence and the dynamics of coherent structures. I. Coherent structures


Author: Lawrence Sirovich
Journal: Quart. Appl. Math. 45 (1987), 561-571
MSC: Primary 76F99; Secondary 58F13
DOI: https://doi.org/10.1090/qam/910462
MathSciNet review: 910462
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

    G. I. Taylor, Statistical theory of turbulence, Pts. I–V, Proc. Roy. Soc. A 151, 421–478 (1938) B. J. Cantwell, Organized motion in turbulent flow, Ann. Rev. Fluid Mech. 13, 457–515 (1981)
  • John Guckenheimer, Strange attractors in fluids: another view, Annual review of fluid mechanics, Vol. 18, Annual Reviews, Palo Alto, CA, 1986, pp. 15–31. MR 828784
  • J. L. Lumley, The structure of inhomogeneous turbulent flows, Atmospheric Turbulence and Radio Wave Propagation, A. M. Yaglom and V. I. Tatarski, eds., 166–178, Moskow: Nauka, 1967 J. L. Lumley, Coherent structures in turbulence, in Transition and Turbulence, R. E. Meyer, ed., 215–242, Academic Press, N. Y., 1981 P. Bakewell and J. L. Lumley, Viscous sublayer and adjacent wall region in turbulent pipe flow, Phys. Fluids 10, 1880–1889 (1967) F. R. Payne and J. L. Lumley, Large eddy structure of the turbulent wake behind a circular cylinder, Phys. Fluids 10, S194–196 (1967) M. N. Glauser, S. J. Lieb, and N. K. George, Coherent structure in the axisymmetric jet mixing layer, Proc. 5th Symp. Turb. Shear Flow, Cornell Univ., Springer-Verlag, N. Y., 1985 P. Moin, Probing turbulence via large eddy simulation, AIAA Pap.–84-0174 (1984)
  • Robert B. Ash and Melvin F. Gardner, Topics in stochastic processes, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Probability and Mathematical Statistics, Vol. 27. MR 0448463
  • Keinosuke Fukunaga, Introduction to statistical pattern recognition, 2nd ed., Computer Science and Scientific Computing, Academic Press, Inc., Boston, MA, 1990. MR 1075415
  • N. Ahmed and M. H. Goldstein, Orthogonal Transforms for Digital Signal Processing, Springer-Verlag, N. Y., 1975
  • John L. Lumley, Stochastic tools in turbulence, Academic Press, New York-London, 1970. Applied Mathematics and Mechanics, Vol. 12. MR 0451408
  • Heinz Georg Schuster, Deterministic chaos, 2nd ed., VCH Verlagsgesellschaft mbH, Weinheim, 1988. An introduction. MR 935128
  • Pierre Bergé, Yves Pomeau, and Christian Vidal, Order within chaos, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York; Hermann, Paris, 1986. Towards a deterministic approach to turbulence; With a preface by David Ruelle; Translated from the French by Laurette Tuckerman. MR 882723
  • B. Malraison, P. Atten, P. Berge, and M. Dubois, Dimension d’attracteurs étranges: une détermination expérimentale au régime chaotique de deux systems convectifs, Comp. Ren. (Paris) C 297, 209– (1983)
  • A. Brandstäter, J. Swift, Harry L. Swinney, A. Wolf, J. Doyne Farmer, Erica Jen, and J. P. Crutchfield, Low-dimensional chaos in a hydrodynamic system, Phys. Rev. Lett. 51 (1983), no. 16, 1442–1445. MR 718791, DOI https://doi.org/10.1103/PhysRevLett.51.1442
  • K. R. Sreenivasan, Transition and turbulence in fluid flows and low dimensional chaos, in Frontiers in Fluid Mechanics, S. H. Davis and J. L. Lumley, eds., 41–67, Springer-Verlag, N. Y., 1985
  • P. Constantin, C. Foias, O. P. Manley, and R. Temam, Determining modes and fractal dimension of turbulent flows, J. Fluid Mech. 150 (1985), 427–440. MR 794051, DOI https://doi.org/10.1017/S0022112085000209
  • L. Sirovich and J. D. Rodriguez, Coherent structures and chaos: a model problem, Phys. Lett. A 120 (1987), no. 5, 211–214. MR 879949, DOI https://doi.org/10.1016/0375-9601%2887%2990209-X
  • Hassler Whitney, Differentiable manifolds, Ann. of Math. (2) 37 (1936), no. 3, 645–680. MR 1503303, DOI https://doi.org/10.2307/1968482
  • J. O. Hinze, Turbulence: An introduction to its mechanism and theory, McGraw-Hill Series in Mechanical Engineering, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1959. MR 0105962
  • H. Tennekes, and J. L. Lumley, A First Course in Turbulence, MIT Press, Cambridge, 1972 L. Sirovich and M. Kirby, Low-dimensional procedure for characterization of human faces, J. Opt. Soc. 4, no. 3 (1987) L. Sirovich, M. Maxey, and H. Tarman, Eigenfunction analysis of turbulence correlations in thermal convection, Bull. Amer. Phys. Soc. 31, 1676 (1986)
  • Frigyes Riesz and Béla Sz.-Nagy, Functional analysis, Frederick Ungar Publishing Co., New York, 1955. Translated by Leo F. Boron. MR 0071727
  • O. A. Ladyshenskaya, The Mathematical Theory of Viscous Incompressible Flow, Gordon and Breach, N. Y., 1969 S. A. Orzag and G. S. Patterson, Numerical simulation of three-dimensional homogeneous isotropic turbulence, Phys. Rev. Letters 28, 76 (1972) G. S. Patterson and S. A. Orzag, Spectral calculation of isotropic turbulence, Phys. Fluids 14, 2538 (1971) D. Gottlieb and S. A. Orzag, Numerical Analysis of Spectral Methods: Theory and Applications, SIAM, Philadelphia, 1977 C. Canuto, M. Y. Hussaini, A. Quarderonic, and T. A. Zang, Spectral Methods in Fluid Dynamics, Springer-Verlag, N. Y., 1987 R. S. Rogallo and P. Moin, Numerical simulation of turbulent flows, Ann. Rev. Fluid Mech. 16, 99–127 (1984) J. H. Curry, J. R. Herring, J. Loncaric, and S. A. Orzag, Order and disorder in two- and three-dimensional Bénard convection, J. Fluid Mech. 147, 1–38 (1984) T. M. Eidson, M. Y. Hussaini, and T. A. Zang, Simulation of the turbulent Rayleigh-Bénard problem using a spectral/finite difference technique, ICASE Rep. 86–6 (1986) S. A. Orzag and L. C. Kells, Transition to turbulence in plane Poiseuille and Couette flow, J. Fluid Mech. 96, 159–205 (1980) J. W. Deardoff, A numerical study of three-dimensional turbulent channel flow at large Reynolds numbers, J. Fluid Mech. 41, 453–480 (1970) P. Moin and J. Kim, Numerical investigation of turbulent channel flow, J. Fluid Mech. 118, 341–377 (1982)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76F99, 58F13

Retrieve articles in all journals with MSC: 76F99, 58F13


Additional Information

Article copyright: © Copyright 1987 American Mathematical Society